New York, 2001

Hail and Damaging Winds in New York, May 27, 2001

May 27, 2001 · NWS BGM · 12 events in 7 counties and zones

10 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 27, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, May 27, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT SUN MAY 27 2001

LINE OF SHRA AND TSRA PROGRESSING INTO WESTERN FA ATTM. ALSO SOME
SHRA AND TSRA DEVELOPING AHEAD OF THE LINE MAINLY ACROSS THE
CATSKILLS. LINE SHOULD BE THROUGH MOST OF THE FA BY THE EARLY
EVENING HOURS. STORMS HAVE NOT BEEN SUSTAINING THEMSELVES FOR A LONG
PERIOD. HAD A REPORT OF PEA SIZE HAIL FROM A SPOTTER IN SUSQUEHANNA
COUNTY, PA WITH A SMALL THUNDERSTORM THERE.

ANOTHER VORT MAX APPROACHES WESTERN NY BY 12Z MONDAY AND IS PROGGED
TO BE CENTERED OVER THE FA AROUND 18Z AS THE UPPER LOW LIFTS ACROSS
WESTERN NY. THE AVN IS STRONGER THAN THE ETA MODEL WITH THIS FEATURE.
WILL GO WITH LIKELY POPS ON MONDAY AND CUT BACK TO CHC MONDAY NIGHT
AS THE S/W LIFTS OUT OF THE AREA.

ON TUESDAY...THE ATMOSPHERE BEGINS TO DRY OUT AS THE UPPER LOW LIFTS
NORTH OF THE AREA ALONG THE ST LAWRENCE RIVER VALLEY. LINGERING CHC OF
SH>RA BUT SHOULD BECOME PTSUNNY MOST AREAS DURING THE DAY.

.BGM...NONE.

JML

In the hours before

Special weather statement, May 27, 12:01 PM EST, 2 hours 59 minutes before
NYZ018-017-016-015-022-023-024-PAZ038-NYZ055-025-044-056-PAZ039-044-
047-043-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
101 PM EDT SUN MAY 27 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:

ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
BRADFORD PA...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
SUSQUEHANNA PA...
LACKAWANNA PA...
LUZERNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIbONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
May 27, 3:00 PM EST
Where
Tompkins County, Countywide
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
42.417, -76.500

Local newspapers reported a few trees and wires were blown down by thunderstorm winds across Tompkins county.

Thunderstorm Wind, Cayuga

When
May 27, 3:30 PM EST
Where
Cayuga County, Moravia
Reported by
TRAINED SPOTTER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Half inch diameter hail was reported by a SKYWARN spotter.

Thunderstorm Wind, Cortland

When
May 27, 3:35 PM EST
Where
Cortland County, Lapeer
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.433, -76.100

Trees and wires were blown down by thunderstorm winds.

Lightning, Cortland

When
May 27, 3:35 PM EST
Where
Cortland County, Lapeer
Injuries
3 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Lightning struck a barn where people were taking shelter from a thunderstorm. 3 people were injured as the lightning moved through an electrical box in the barn. One victim was reported to be in critical condition.

Thunderstorm Wind, Cortland

When
May 27, 3:40 PM EST to 3:45 PM EST
Where
Cortland County, Cortland
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.600, -76.167

Trees and wires were blown down by thunderstorm winds from Cortlandville to Cortland.

Thunderstorm Wind, Cayuga

When
May 27, 3:45 PM EST
Where
Cayuga County, Sempronius
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
42.733, -76.317

Trees were blown down by thunderstorm winds.

Thunderstorm Wind, Cayuga

When
May 27, 3:45 PM EST
Where
Cayuga County, Moravia
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.717, -76.417

Thunderstorm wind gust measured by a SKYWARN spotter.

Hail, Onondaga

When
May 27, 3:55 PM EST to 3:58 PM EST
Where
Onondaga County, Jamesville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.983, -76.067

Large hail was reported from Jamesville through Syracuse. Smaller hail up to half inch diameter was reported in DeWitt and Camillus. Thunderstorm winds also brought a tree down onto the front porch of a house on Peters Street in Syracuse.

Thunderstorm Wind, Onondaga

When
May 27, 4:04 PM EST
Where
Onondaga County, East Syracuse
Reported by
BROADCAST MEDIA
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Pea-sized hail and wind gusts to 50 MPH were reported by a television meteorologist.

Thunderstorm Wind, Oneida

When
May 27, 5:00 PM EST
Where
Oneida County, Camden
Reported by
OFFICIAL NWS OBS.
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Small hail was reported by a NWS cooperative weather observer.

Thunderstorm Wind, Steuben

When
May 27, 6:40 PM EST to 7:05 PM EST
Where
Steuben County, Bath
Reported by
EMERGENCY MANAGER
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Small hail up to half an inch in diameter was reported from Bath to Prattsburg. The hail accumulated to a depth of 3 inches in Prattsburg.

Thunderstorm Wind, Chemung

When
May 27, 8:10 PM EST
Where
Chemung County, Horseheads
Reported by
TRAINED SPOTTER
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Small hail was reported by SKYWARN spotters in Horseheads and Alpine Junction.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246494, 5246208, 5246283, 5246284, 5246285, 5246417, 5246418, 5246489, 5246490, 5246492, 5246491, 5246493.